Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Birmingham, AL

February 18, 2000Franklin County, Lawrence County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 18, 2000, 8:34 PM CST for Franklin County, Lawrence County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2000, 8:34 PM CST (02:34 UTC)
Expired
Feb 18, 2000, 9:15 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Franklin County, AL, Lawrence County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 5:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS54 KBMX 190236
SVRBHM
ALC059-079-190315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 915 PM CST.

* AT 834 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF RUSSELLVILLE...MOVING EAST
  AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSSELLVILLE...PHIL CAMPBELL AND MOULTON.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:07 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Feb 18, 2:07 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
207 PM CST FRI FEB 18 2000

RAIN BEGINNING TO FORM OVER NORTHERN AND WESTERN PORTIONS OF
ALABAMA.  THIS ACTIVITY SHOULD CONTINUE TO DEVELOP THROUGH THE
AFTERNOON.  THIS IS ALL AHEAD OF AN APPROACHING COLD FRONT...
CURRENTLY OVER ARKANSAS. EXPECT SQUALL LINE TO BE PUSHING INTO
NORTHWESTERN ALABAMA SHORTLY AFTER 6PM...THEN EXTEND FROM FORT PAYNE
TO BIRMINGHAM TO LIVINGSTON BY MIDNIGHT.  WILL ALSO BE SCATTERED
SHOWERS AND THUNDERSTORMS IN ADVANCE OF THIS LINE. EXPECT MAIN SEVERE
POTENTIAL TO REMAIN OVER NORTHERN AND WESTERN PORTIONS OF THE
STATE.

WILL LET WIND ADVISORY EXPIRE AT 4PM.

MORE TRANQUIL WEATHER SETS IN FOR THE REMAINDER OF THE WEEKEND
TOMORROW.

PRELIMS FOLLOW.

HSV EB 045/050 033/059 034 737-0
BHM BB 050/055 033/062 034 73710
MGM BB 053/069 039/064 036 73541=

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 7:03 PM CSTSevere Thunderstorm WarningBMXLamar, Marion57 min
Feb 18, 8:43 PM CSTTornado WarningBMXPickens62 min
Feb 18, 9:08 PM CSTTornado WarningBMXLawrence37 min
Feb 18, 9:18 PM CSTTornado WarningBMXMorgan27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.